Side effects kick in again, 1,000 Haryana kids fall ill

Schoolchildren felt nauseous after taking iron pills

Nearly 1,000 students, many of them girls, were taken ill after consuming iron tablets in government schools in several districts of Haryana during the past couple of days, officials said on Wednesday.

The children suffered from nausea and complained of stomach ache after taking the tablets as part of the state’s weekly iron folic acid supplementation programme to eradicate anaemia from Haryana.

“The students found suffering from mild side effects will be administered sub normal dose of 60 mg for four weeks to accommodate the absorption of iron,” Rakesh Gupta, mission director, National Rural Health Mission (Haryana), said.

Most of the children, belonging to various districts including Hissar, Jind, Sonipat, Gurgaon and Faridabad, were discharged after treatment.

Of nearly 16 lakh children, who were administered the tablets in schools in 21 districts, about 900 were found suffering from mild side-effects such as nausea and stomach ache, Gupta said.

Some 100 more were suffering from general side effects like severe diarrhoea and vomiting, he said.

Gupta advised all those engaged in the WIFS campaign not to administer these tablets to children who are on fast or observing rozas.

“These tablets should also never be taken with milk or any other dairy product,” he said.
Gupta asked people not to panic as the campaign had been launched after extensive discussions among doctors. The programme was also approved by the World Health Organisation and the UNICEF, he said.

No problem this time for Delhi students

Unlike the first day of administering iron and folic acid supplements to schoolchildren on July 17, no cases of side effects of the pills were reported from government schools in the capital till late on Wednesday evening, reports DHNS from New Delhi.

Government officials responsible for the implementation of the programme said though they were expecting this kind of reaction from the pills, they are now better prepared and have reassured the parents to encourage children to continue taking the pills.

“We should have communicated to the parents and teachers about the side effects of these pills the first two-three times they are administered. We have now reassured the parents that such incidents will not happen anymore,” said Dr N V Kamat, director of health services.

Comments (+)